MAUDE Adverse Event Report: CORDIS CORPORATION TRAPEASE PVCF FEM/JUG 55CM CSI; FILTER, INTRAVASCULAR, CARDIOVASCULAR

CORDIS CORPORATION TRAPEASE PVCF FEM/JUG 55CM CSI; FILTER, INTRAVASCULAR, CARDIOVASCULAR
Model Number 466P306AU
Medical Device Problem Code Unintended Movement (3026)
Health Effect - Clinical Codes Perforation of Vessels (2135); Stenosis (2263); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 08/06/2011
Type of Reportable Event Death
Additional Manufacturer Narrative
Occupation: other, senior counsel, litigation.Please note that the exact event date is unknown and the event date in section is the complaint awareness date.(b)(4).As reported a patient underwent placement of a trapease vena cava filter.The report states that the filter subsequently malfunctioned and caused, limited to the superior end of the cordis filter was in the l2-l3 interspace; the filter was tilted laterally at the superior end and the hook contacted the inferior vena cava (ivc) wall.All the struts of the ivc filter perforated the ivc up to 6mm.Two (2) lateral struts perforated the ivc and contacted the aorta.The native lumen of the ivc was 10mm.The decedent underwent an angioplasty and stent placement dilation of the ivc procedure performed and within the central portion of the ivc filter approximately five years and ten months post implant.The lumen of the stent within the ivc filter did not appear to be patent.The patient is noted to be deceased, a relationship between the event and the device was not provided.The product was not returned for analysis and the sterile lot number has not been provided; therefore, no device analysis nor device history record review could be performed.The trapease ivc filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Stenosis is an abnormal narrowing of a vessel either by a proliferation of plaque or thrombus.Stenosis does not represent a device malfunction and may be related to vessel characteristics and/or patient factors.Ivc filter tilt has been associated with practitioner technique and vessel anatomy, specifically asymmetry and tortuosity.Vessel perforation is a known adverse event associated with implanting vena cava filters and is listed as such in the instructions for use (ifu).The ifu also notes vessel damage such as intimal tears and perforation as procedural and long-term complications related to ivc filters.The timing and mechanism of the tilt and perforation has not been reported at this time and a clinical conclusion could not be determined as to the cause of the event.Without procedural films or post implant imaging available for review, the reported events could not be confirmed or further clarified.Due to the nature of the complaint and limited information provided, the relationship between the patient death and the filter could not be established.There is nothing to suggest that the reported event is related to the design and/or manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.Please note that this is the initial report for this product.
 
Event or Problem Description
As reported by the legal brief, the patient underwent placement of a trapease vena cava filter.The report states that the filter subsequently malfunctioned and caused injury and damage to the patient including, but not limited to the superior end of the cordis filter was in the l2-l3 interspace; the filter was tilted laterally at the superior end and the hook contacted the inferior vena cava (ivc) wall.All the struts of the ivc filter perforated the ivc up to 6mm.Two (2) lateral struts perforated the ivc and contacted the aorta.The native lumen of the ivc was 10mm.Decedent underwent an angioplasty and stent placement dilation of the ivc procedure performed and within the central portion of the ivc filter approximately five years and ten months after the index procedure.The lumen of the stent within the ivc filter did not appear to be patent.As a direct and proximate result of these malfunctions, the decedent suffered life-threatening injuries and damages, and required extensive medical care and treatment.The patient is deceased, but there was no information provided to relate their demise to the device.As a direct and proximate result of these malfunctions, the patient suffered life-threatening injuries and damages, and required extensive medical care and treatment.As a further proximate result, the patient has suffered and will continue to suffer significant medical expenses, pain and suffering, and other damages.
 
Additional Manufacturer Narrative
After further review of additional information received, the following sections have been updated accordingly.As reported a patient underwent placement of a trapease vena cava filter.The report states that the filter subsequently malfunctioned and caused, limited to the superior end of the cordis filter was in the l2-l3 interspace; the filter was tilted laterally at the superior end and the hook contacted the inferior vena cava (ivc) wall.All the struts of the ivc filter perforated the ivc up to 6mm.Two (2) lateral struts perforated the ivc and contacted the aorta.The native lumen of the ivc was 10mm.The decedent underwent an angioplasty and stent placement dilation of the ivc procedure performed and within the central portion of the ivc filter approximately five years and ten months post implant.The lumen of the stent within the ivc filter did not appear to be patent.The patient is noted to be deceased, a relationship between the event and the device was not provided.The patient became aware of events approximately thirteen years post implant.A death certificate was provided listing the cause of death as natural in addition to coagulation deficit and intractable lymphedema.An autopsy was not performed.According to the medical record the indication for the filter implant was pulmonary embolism.The filter was implanted via a right femoral approach and deployed above the bifurcation, but below the left renal arteries.The patient tolerated the procedure well.Computed tomography (ct) scan images (performed at 6.5 years, 7.2 years and 9.8 years post implant) were submitted for additional review and indicate what was initially reported, filter tilt and perforation.The product remains implanted and unavailable for analysis.A review of the device history record revealed no anomalies during the manufacturing and inspection processes that can be associated with the reported complaint.The trapease ivc filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Stenosis is an abnormal narrowing of a vessel either by a proliferation of plaque or thrombus.Stenosis does not represent a device malfunction and may be related to vessel characteristics and/or patient factors.Ivc filter tilt has been associated with practitioner technique and vessel anatomy, specifically asymmetry and tortuosity.Vessel perforation is a known adverse event associated with implanting vena cava filters and is listed as such in the instructions for use (ifu).The ifu also notes vessel damage such as intimal tears and perforation as procedural and long-term complications related to ivc filters.The timing and mechanism of the tilt and perforation has not been reported at this time and a clinical conclusion could not be determined as to the cause of the event.Without procedural films or post implant imaging available for review, the reported events could not be confirmed or further clarified.The cause of death was listed as natural.A natural death is one that occurs as a result of the aging process or disease state such as coronary disease, cancer and stroke to name a few.With the limited information it is not possible to determine a contributing factor for the patient death.There is nothing to suggest that the reported event is related to the design and/or manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.
 
Event or Problem Description
Additional information received per the medical records indicate that the patient has a history of pulmonary embolism (pe).The filter was implanted via a right femoral approach.The filter was placed above the bifurcation, but below the left renal arteries.The patient tolerated the procedure well.Computed tomography (ct) scan images (performed 6.5 years, 7.2 years and 9.8 years after implant) were submitted for additional review and indicate what was initially reported, filter tilt and perforation.Additional information received per the patient profile form (ppf) states that thirteen years after implant, the patient became aware of the following conditions: filter tilt and inferior vena cava (ivc) perforation.The death certificate states that the cause of death is natural.Other conditions listed include coagulation deficit and intractable lymphedema.There was no autopsy.

Brand Name
TRAPEASE PVCF FEM/JUG 55CM CSI
Common Device Name
FILTER, INTRAVASCULAR, CARDIOVASCULAR
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer (Section G)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
14201 nw 60 avenue
miami lakes, FL 33014
7863138372
MDR Report Key14844572
Report Number9616099-2022-05765
Device Sequence Number2382887
Product Code DTK
UDI-Device Identifier20705032009451
UDI-Public20705032009451
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K020316
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2005
Reporter Type Manufacturer
Report Source Other,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/19/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2008
Device Model Number466P306AU
Device Catalogue Number466P306AU
Device Lot NumberR0605816
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/14/2022
Supplement Date Received by Manufacturer08/26/2022
Initial Report FDA Received Date06/28/2022
Supplement Report FDA Received Date09/19/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/06/2005
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN CATHETER; UNKNOWN INTRODUCER SHEATH; UNKNOWN J WIRE; UNKNOWN NEEDLE
Outcome Attributed to Adverse Event Death;
Patient Age61 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceWhite